Michigan, 2002

Winter Storm in Michigan, December 21, 2002

December 21, 2002 · NWS MQT · 1 event in 1 county or zone

1 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 21, 4:07 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 21, 4:07 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
407 PM EST SAT DEC 21 2002

SHORT TERM(TONIGHT)...

UPPER AIR PATTERN CONSISTS OF A CLOSED 500 MB LOW NEAR JAMES BAY AND
500 MB TROUGHS ACROSS THE EASTERN U.S. AND PACIFIC NW AND A
SHORTWAVE TROUGH OVER THE SOUTHERN ROCKIES. THERE IS A 500 MB RIDGE
OVER THE NORTHERN ROCKIES AND CANADIAN ROCKIES. KMQT RADAR SHOWING
SOME LIGHT SNOW IN WRAPAROUND OF CLOSED LOW MOVING ACROSS THE
CWA...BUT ECHOES ARE SPOTTY AND HAVE BEEN DECREASING IN COVERAGE.

850 TEMPS AT CWPL ARE AT -4C AND KINL IS -9C AT 12Z AND SHOULD HAVE
SOME WAA OCCURRING BASED ON EXTRAPOLATION. WEAK SHORTWAVES WILL
CONTINUE TO ROTATE AROUND THE CLOSED 500 MB LOW WITH ONE MOVING
SOUTHWEST THROUGH ONTARIO TOWARDS CWA.

FOR TONIGHT...WEAK DYNAMICS CONTINUE TO MOVE ACROSS THE AREA WITH
THE ETA SHOWING WEAK 850-500 MB Q-VECTOR CONVERGENCE MOVING IN. ETA
AND AVN BOTH ARE NOT SHOWING ISENTROPIC LIFT OVER CWA. 850 MB TEMPS
DO DROP BELOW -10C TONIGHT AND THIS WOULD GIVE A LAKE-850 MB DELTA-T
GREATER THAN 13C TONIGHT. 950 MB CONVERGENCE OCCURS OVER THE
KEWEENAW TONIGHT AND ALSO OVER THE WEST WITH THE BEST CONVERGENCE
OVER THE KEWEENAW PENINSULA. WILL GO 2-4 INCHES THERE BASED ON LAKE
EFFECT SNOW AND THIS SEEMS REASONABLE BASED ON REPORTS FROM SNOW
THAT FELL LAST NIGHT IN THAT AREA. WILL GO UNDER AN INCH ELSEWHERE
EXCEPT FORECAST UP TO 2 INCHES IN ALGER AND LUCE COUNTIES NEAR THE
LAKESHORE AS A PARALLEL BAND COULD SET UP OFFSHORE AND DEPENDING ON
THE WIND DIRECTION...THE BAND COULD MEANDER BACK AND FORTH ONTO LAND
BRIEFLY. THIS WAS ALREADY TAKEN INTO ACCOUNT IN PREVIOUS FORECAST
AND DID NOT CHANGE MUCH.

MICHELS

LONGER TERM CONCERNS DEAL WITH LES...

FOR SUNDAY...THE CWFA WILL BE GENERALLY BE IN BTWN UPPER
WAVES...WITH THE CWFA BEING UNDER DNVA DURING THE MORNING HOURS.
ALTHOUGH THERE IS LITTLE DOUBT THAT SNOW WILL CONTINUE TO FALL IN
THE FAVORED LES AREAS IN W-NW FLOW (HOUGHTON/KEWEENAW/ONTONAGON
COUNTIES)...FEEL THAT THE ENHANCEMENT WILL BE LESS DUE TO THE DRY
AIR AND DOWNWARD MOTION BEHIND THE WAVE EVEN WITH THE QVEC CVRG.
HOWEVER...WITH THE WINDS VEERING SLIGHTLY TO THE W-NW SUNDAY...IT
WOULD NOT SURPRISING TO SEE A DOMINANT BAND SET UP FROM ISLE ROYALE
THRU THE KEWEENAW TO EXTREME NRN ALGER/LUCE COUNTIES. THIS SHOWS UP
WELL IN THE ETA WIND AND OMEGA FIELDS. ALTHOUGH THIS BAND WILL BE
REDUCED IN INTENSITY PER REASONS ABOVE...IT SHOULD GET IT/S ACT
TOGETHER AGAIN LATER IN THE AFTERNOON AS THE COLDER AIR AND BETTER
DYNAMICS FILTER INTO THE AREA. FOR THAT REASON...HAVE OPTED TO PUSH
BACK THE WATCH UNTIL SUN AFTN FOR THE WEST...AND ISSUE A WATCH FOR
ALGER/LUCE/NRN SCHOOLCRAFT. ALTHOUGH NRN SCHOOLCRAFT PROBABLY WILL
NOT GET INTO THE PICTURE UNTIL SUNDAY NIGHT...WILL INCLUDE THEM IN
THE SAME WATCH GROUPING AS ALGER/LUCE TO SIMPLIFY MATTERS. EVEN
THOUGH THE ETA SUGGESTS PRETTY STRONG CVRG IN THE CBL OVER
ALGER/LUCE SUN AFTN...FEEL THAT INSTABILITY WILL BE LACKING
INITIALLY WITH H8 TEMPS ONLY DROPPING TO AROUND -12C LATE.

THE ETA AND GFS ARE IN REASONABLE AGREEMENT IN THE BRINGING ANOTHER
WAVE INTO THE CWFA STARTING LATE SUNDAY AFTN THROUGH SUN NIGHT. THIS
WAVE HAS MUCH COLDER AIR ASSOCIATED WITH IT BY 12Z MON (-18C AT
850MB BY ETA/-16C BY AVN). SO...THERE SHOULD BE MUCH MORE LAKE
INDUCED INSTABILITY SUN NIGHT. AS THE WAVE MOVES THROUGH REASONABLE
QVEC CVRG WILL ACCOMPANY IT...HELPING TO ENHANCE THE LES .THERE WILL
ALSO BE A WEAK SFC TROUGH WITH IT...WHICH SHOULD HELP TO VEER THE
WINDS JUST SLIGHTLY MORE TO THE NW...ENABLING ALGER/LUCE/NRN
SCHOOLCRAFT COUNTIES TO GET EVEN MORE INTO THE LES PICTURE. THIS
WIND SHIFT SHOULD ALSO FOCUS BETTER SNOWS INTO ONTONAGON COUNTY AS
WELL. ACCORDING TO LES CHECKLISTS WILL GO WITH A GENERAL 4 TO 7
INCHES OVER THE WEST AND 3 TO 6 EAST. WILL GO WITH LESS EAST DUE TO
THE THE COLDER AIR NOT REACHING THERE UNTIL LATER IN THE NIGHT. WITH
THE WINDS TURING MORE NW...THE NRN END OF THE KEWEENAW WILL BE
SHADOWED SOMEWHAT BY ISLE ROYALE...SO LESS SNOW AMTS THERE AS WELL.

FOR MONDAY...INVERSION HEIGHTS LOWER AND DRY AIR FILTERS INTO THE
AREA DURING THE DAY BEHIND THE SHORT WAVE. AS THIS OCCURS...THE LES
SHOULD DECREASE...ALTHOUGH NOT TOTALLY DIMINISH AS CYCLONIC NWLY
FLOW CONTINUES. BY 00Z MON NIGHT...INVERSION HEIGHTS ARE AROUND 6000
FEET...STILL PLENTY FOR LES...BUT SIGNIFICANTLY LESS THAN BEFORE.

OTHERWISE...FOR THE REST OF THE AREA...IT WILL BE TOUGH FOR MUCH
OTHER THAN SCT LIGHT SNOW SHOWERS OR FLURRIES IN THE W-NW FLOW. WILL
HAVE TO KEEP AT LEAST LOW 30 POPS FOR THE AREA ON SUNDAY NIGHT DUE
TO THE STRONG WAVE MOVING THRU.

LOOKS LIKE FLOW WILL BACK AROUND TO THE WEST AGAIN ON CHRISTMAS EVE
AHEAD OF A WEAK WAVE MOVING THRU THE MEAN NWLY FLOW. THIS ALONG WITH
DRY AIR WILL INHIBIT MUCH LESS POTENTIAL...ALTHOUGH IT WILL CONTINUE
IN THE FAVORED WLY FLOW AREAS. WILL KEEP LIKELY POPS IN THOSE
AREAS...OTHERWISE WILL GO WITH SCT FLURRIES/LIGHT SNOW SHOWERS.

AS FOR TEMPS...NGM MOS HAS BEEN QUITE LOW WITH MINS
LATELY...ALTHOUGH PRETTY REASONABLE WITH HIGHS. OVERALL...COOLEST
DAY THRU TUE WILL BE MONDAY WITH COOL 850MB TEMPS. ALL GUIDANCE
SHOWS TEMPS IN THE UPR TEENS/LOWER 20S.

NO MAJOR CHANGES PLANNED TO THE EXTENDED (WED-SAT). 00Z
GFS/UKMET/12Z EURO CONTINUE TO BE SOME DISAGREEMENT IN DETAILS OF
THE STRONG WAVE MOVING NE FROM THE GULF OF MEX INTO THE OHIO VLY.
EACH SCENARIO WOULD BRING DIFFERENT WX TO THE UP. THE CONSENSUS OF
SOLNS SHOW THE LOW MOVING INTO THE OHIO VLY REGION...SETTING UP N-NE
FLOW ACROSS THE LAKE. THERE ARE SOME OTHER DIFFERENCES IN THE MODELS
AS WELL...WITH THE CANADIAN SHOWING WLY FLOW SETTING UP OVER THE
CWFA DESPITE THE LOW TRACK SIMILAR TO THE GFS. FEELING IS THAT THE
MODELS HAVE BEEN TRENDING WEST WITH THE TRACK OF THE LOW FOR THE
PAST SVRL RUNS...AND NOW HAVE BECOME A LITTLE MORE CONSISTENT WITH A
TRACK THRU THE OH VLY...THEN JUMPING TO THE COAST. ENSEMBLE MEMBERS
OF THE GFS ALSO AGREE WITH THIS SOLN. SO...WILL CONTINUE WITH LES
NEAR THE LAKE SUPERIOR SHORELINE ON CHRISTMAS DAY. UNLESS LOW TRACK
CAN BECOME FURTHER WEST...SNOW WILL PROBABLY BE LIGHT DUE TO STRONG
SUBSIDENCE/DRY AIR ALOFT DUE TO HIGH PRES JUST TO THE WEST.
OTHERWISE...HIGH PRES BUILDS INTO THE CWFA THU AND FRI. COOL TEMPS
AT NIGHT...AND NEAR NORMAL TEMPS DURING THE DAY WITH HIGH PRES RIDGE
OVERHEAD. FOR SAT...WILL GO WITH CHC SNOW DURING THE AFTN AS THE GFS
SUGGESTS WAA SNOW DEVELOPING WITH THE NEXT ENERGY EJECTING OUT OF
THE ROCKIES.

MRD

.MQT...WIND ADVY MIZ001-003 THIS EVENING.
       WINTER STORM WATCH SUN INTO MON MORNING MIZ002-003-084.
       WINTER STORM WATCH SUN AFTN INTO MON MIZ006-007-085.
       GALE WRNG LK SUPERIOR.
Hazardous weather outlook, Dec 21, 1:52 PM EST, 4 hours 8 minutes before
MIZ001>007-009>014-084-085-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
152 PM EST SAT DEC 21 2002

...LAKE EFFECT SNOW EXPECTED TO INTENSIFY SUNDAY INTO MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM NEAR JAMES BAY HAS CAUSED WEST WINDS OF
25 TO 35 MPH WITH GUSTS TO 45 MPH THIS AFTERNOON ACROSS THE KEWEENAW
PENINSULA. THIS HAS CREATED BRIEF WHITEOUT CONDITIONS. THE WINDS
WILL CONTINUE INTO THIS EVENING BEFORE DECREASING AS THE LOW
PRESSURE SYSTEM WEAKENS. CONDITIONS WILL THEN IMPROVE THIS EVENING
ACROSS THE KEWEENAW PENINSULA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A POTENTIAL FOR HEAVY LAKE EFFECT SNOW OVER NORTHWEST UPPER
MICHIGAN FROM SUNDAY INTO MONDAY MORNING. THE HEAVIEST SNOW LIKELY
WOULD OCCUR FROM ROCKLAND TO PAINSEDALE. HEAVY LAKE EFFECT SNOW IS
ALSO POSSIBLE IN THE SNOWBELTS EAST OF MUNISING SUNDAY AFTERNOON
INTO EARLY TUESDAY...WITH THE HIGHEST AMOUNTS EXPECTED ALONG THE
LAKE SUPERIOR SHORELINE. SNOW IS EXPECTED TO DIMINISH TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY THROUGH TUESDAY FOR
SNOWFALL REPORTS.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MICHELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Keweenaw

When
December 21, 6:00 PM EST
Where
Keweenaw forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Five to six inches of new snow and west winds gusting to 30 and 40 mph caused frequent periods of near zero visibility in blowing snow during the afternoon on December 21st. Drifting snow blocked roads around Copper Harbor and Eagle Harbor.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327179.